MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT13; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT13; PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Model Number 74023254
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Subluxation (4525)
Date of Event 10/10/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, approximately after 14 years of a primary tka surgery, on (b)(6) 2022 patient underwent a revision surgery to explant a journey articular insert bcs standard 5-6 left 13mm due to a broken post.Surgeon mentioned that the patient began having issues with subluxation about one year ago.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.The visual inspection revealed the post of the device is fractured.A lab analysis performed on the device revealed in the visual examination a yellowish discoloration to the articular surface and backside of the insert.Yellowish discoloration of the polyethylene of implants can occur when exposed to fluids in or around a joint.Macroscopic/microscopic examination showed damage to the post region of the insert, burnishing wear on the condyles of the articular surface of the insert, and damage to the backside of the insert.Potential extraction damage can be created by the removal instrumentation used during the extraction of the implant.The clinical/medical investigation concluded that, per complaint details, the patient began having issues with subluxation about one year ago and underwent revision which was approximately 14 years post primary right total knee arthroplasty.The provided photocopied x-ray image was reviewed and the x-rays demonstrate a screw on the lateral aspect of the femoral condyle for an unknown reason (which could be a fracture repair) and the femoral component shows a gap under the anterior portion; however, what is seen on the images does not provide insight into a clinical root cause of the reported issues with subluxation the patient was reportedly experiencing.It was communicated that the requested clinical documentation and current patient status is not available.The patient impact beyond the reported issues with subluxation (over approximately 1 year) and revision cannot be determined.No further medical assessment can be rendered at this time.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma.The patient should be warned that the device does not replace normal healthy bone, this has been identified as warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with material specification, it shall control the quality and manufacture of ultra-high-molecular-weight polyethylene (uhmwpe) as ram-extruded gur 1050 rod and compression-molded gur 1020 rod and plate.A review made by the quality engineering team revealed that the root cause of the fracture of the post could not be determined based on the limited information provided, no batch number.Also there were no observations of material or manufacturing deviations in the course of this investigation.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.With the results of this investigation the root cause of this event could not be determined.Factors that could contribute to the reported event include traumatic injury, abnormal loading and motion of the limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 5-6 RT13
Common Device Name
PROSTHESIS,KNEE,PATELLOFEMOROTIBIAL,SEMICONSTRAINED,CEMENTED,POLYMERMETALPOLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15717413
Report Number1020279-2022-04656
Device Sequence Number17806656
Product Code JWH
UDI-Device Identifier03596010555168
UDI-Public03596010555168
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74023254
Device Catalogue Number74023254
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2022
Supplement Date Received by Manufacturer02/09/2023
Initial Report FDA Received Date11/02/2022
Supplement Report FDA Received Date02/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown